Alert archive / Arizona / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 13, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 9, 2024, 5:25 PM MST for Gila County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2024, 5:25 PM MST (00:25 UTC)
- Expired
- Jul 9, 2024, 6:00 PM MST
- In force
- 35 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 93 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 182 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 4345 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
759
WUUS55 KPSR 100025
SVRPSR
AZC007-100100-
/O.NEW.KPSR.SV.W.0013.240710T0025Z-240710T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
525 PM MST Tue Jul 9 2024
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
Gila County in east central Arizona...
* Until 600 PM MST.
* At 525 PM MST, a severe thunderstorm was located 9 miles northeast
of Christmas, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Hayden and Christmas.
This includes the following highways...
AZ Route 77 between mile markers 135 and 143, and between mile
markers 146 and 159.
AZ Route 177 between mile markers 137 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3315 11056 3313 11060 3315 11063 3308 11070
3307 11073 3304 11072 3299 11076 3299 11079
3321 11086 3324 11073
TIME...MOT...LOC 0025Z 333DEG 9KT 3314 11060
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AY1 follow-up statement
177
WWUS55 KPSR 100051
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
551 PM MST Tue Jul 9 2024
AZC007-100101-
/O.EXP.KPSR.SV.W.0013.000000T0000Z-240710T0100Z/
Gila AZ-
551 PM MST Tue Jul 9 2024
...THE SEVERE THUNDERSTORM WARNING FOR GILA COUNTY WILL EXPIRE AT 600
PM MST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However, gusty winds are still possible with
this thunderstorm.
&&
LAT...LON 3315 11056 3313 11060 3315 11063 3308 11070
3307 11073 3304 11072 3299 11076 3299 11079
3321 11086 3324 11073
TIME...MOT...LOC 0051Z 333DEG 9KT 3309 11057
$$
AYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 5:11 PM MST, 14 minutes earlier.
Area forecast discussion, Jul 9, 5:11 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
511 PM MST Tue Jul 9 2024
.UPDATE...Updated Aviation Discussion.
&&
.SYNOPSIS...
Strong high pressure will allow extreme heat to persist across the
region throughout the week as many high temperature records will be
threatened. Moisture will slowly move back into the area over the
next several days providing modest chances for isolated
thunderstorms over eastern Arizona high terrain. Over the weekend,
far better moisture should be imported into lower elevations
supporting improved rainfall chances, as well as pulling
temperatures away from excessive levels and closer to seasonal
normals.
&&
.DISCUSSION...
Expansive ridging continues to dominate western North America this
afternoon with objective analysis depicting the center of a 596dm H5
anti-cyclone situated over the lower Colorado River valley. Through
the remainder of the week, the Conus synoptic pattern will be slow
to advance, however progressive troughing entering the Pacific NW
along with the movement of downstream remnant tropical wave action
will allow the stubborn H5 center to constrict, shift east into the
central Rockies, and eventually weaken. This process will back
prevailing winds aloft from a northerly trajectory into an
east/southeast heading far more supportive for higher quality
moisture intrusion and thunderstorm sustenance.
In the short term, excessive heat remains the greatest threat as
temperatures continue to hover around 10F above normal and very near
record levels (see Climate section below). Models depict very little
variety in thermal profiles with H8-H7 forecasts solidly better than
2 normalized standard deviations above normal, or around +33C and
+20C respectively. With readings of this magnitude only occasionally
experienced, widespread major HeatRisk will continue through Friday
before the introduction of thicker moisture profiles detracts from
the extreme warming.
Although deep moisture profiles are currently compromised, shallow
moisture has been imported from outflow from northern Mexico/New
Mexico as well as via a modified Gulf surge yielding around 8 g/kg
mixing ratios. While insufficient towards supporting lower elevation
convection, current moisture levels have been capable of sparking
isolated storms from the Whites across the Rim. HREF members show
northerly steering flow directing showers and decaying storms across
Gila County with modest chances for minor rainfall accumulations and
weak outflow boundaries. Upper level support appears to wane
somewhat Wednesday with more notable convergence aloft and weaker
updrafts reflected in limited storm coverage via HREF output.
The latter half of the week will be characterized by gradually
increasing moisture levels in both magnitude and depth, as well
increasingly favorable synoptic flow. A more pronounced deep
easterly/southeast flow will become established favoring northward
and westward moving outflow boundaries initiating over higher
terrain. Each outflow should progressively deepen moisture profiles
such that Friday should be a pivotal transition day where values
finally become sufficient for isolated storm surviving in lower
elevations. Early in this evolution, strong outflow winds sweeping
through lower elevations will be the greatest threat.
In combination with an upper level cyclone propagating into central
New Mexico, the position of the high pressure system shifting into
Colorado will provide an excellent jet level wind field with a
tremendous divergence field. Juxtaposed with more favorable moist
flow and mixing ratios jumping near and over 10 g/kg, regional
MLCape in excess of 1000 J/kg should be released over mountains with
well defined outflows initiating additional storms downhill. Greater
uncertainty exists whether atmospheric conditions will support more
widespread lower elevation storms Saturday, however by Sunday,
conditions look even more favorable for aggressive storm activity.
While convective evolution on any given day starting this weekend
may dictate the coverage and ability for thunderstorm formation the
following day, the overall pattern will remain rather favorable for
robust storm development and sustenance across much of the CWA.
&&
.AVIATION...Updated at 0010Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
No major aviation weather concerns are expected through the TAF
period. Winds will continue to follow diurnal tendencies with
extended periods of light and variable winds at times. Gusts
generally to around 20 kts will continue into this evening before
tapering off. Radar late this afternoon showed strong to isolated
severe thunderstorms east of Phoenix across the southern Gila
County high terrain. Confidence in outflows emanating from these
thunderstorms making it into the Phoenix area remains low at this
time, with KIWA standing the best chance of seeing an outflow early
this evening. Dry conditions will persist at the terminals.
Mostly clear skies with a few mid-level clouds will continue
throughout the period.
Southeast California/Southwest Arizona including KIPL and KBLH:
No aviation weather concerns are expected through the next 24
hours. Winds will favor the E to SE at KIPL, while winds at KBLH
will favor the S. Gusts up to 18-20 kts will continue at KBLH
before subsiding this evening. Mostly clear skies will persist.
&&
.FIRE WEATHER...
Abnormally hot conditions will continue the next several days before
increased moisture spreads into the area late in the week pushing
readings much closer to the climatological normal. Minimum afternoon
humidity levels will fall into a 5-15% range the next few days with
moisture initially increasing over eastern districts by Friday.
Corresponding overnight recovery will remain poor to fair in a 15-
40% range. Humidity levels should improve markedly over the weekend
with minimum levels struggling to reach a 15-20% range as shower and
thunderstorm activity becomes more expansive. Isolated storms will
be possible over the higher terrain of eastern districts the next
few days, however wetting rain chances are, at best, only 10%. Far
better chances for beneficial rainfall arrive over the weekend with
activity moving into lower elevation locations. In general, winds
will be fairly light with occasional afternoon gusts around 20 mph.
However, strong gusty outflow winds and abrupt wind shifts will
become more prevalent through the week as storm activity increases
over higher terrain.
&&
.CLIMATE...
Record Highs
Phoenix Yuma El Centro
--------- ------- -----------
July 9 116 (1958) 119 (1958) 117 (1958)
July 10 115 (1958) 118 (1959) 116 (2021)
July 11 118 (1958) 118 (1958) 117 (1975)
July 12 116 (2020) 119 (1939) 118 (1964)
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Friday for AZZ530>555-559.
CA...Excessive Heat Warning until 8 PM PDT Friday for CAZ560>570.
&&
DISCUSSION...18/Kuhlman
AVIATION...Smith
FIRE WEATHER...18/Kuhlman
CLIMATE...Berislavich/KuhlmanIn the hours before
Special weather statement, Jul 9, 3:10 PM MST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
310 PM MST Tue Jul 9 2024
AZZ563-092245-
Southeast Gila County AZ-
310 PM MST Tue Jul 9 2024
...A STRONG THUNDERSTORM WILL IMPACT GILA COUNTY THROUGH 345 PM
MST...
At 309 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Sawmill, or 30 miles northeast of Globe. This
thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of Gila County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3347 11017 3344 11020 3344 11032 3343 11034
3344 11035 3345 11043 3363 11033 3358 11014
3347 11014
TIME...MOT...LOC 2209Z 013DEG 4KT 3356 11026
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AYSpecial weather statement, Jul 9, 3:44 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
344 PM MST Tue Jul 9 2024
AZZ558-560-563-092330-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
344 PM MST Tue Jul 9 2024
...A STRONG THUNDERSTORM WILL IMPACT GILA COUNTY THROUGH 430 PM
MST...
At 344 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Sawmill, or 25 miles east of Globe, moving
southwest at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
San Carlos, Hilltop, Sawmill, and Peridot.
This includes AZ Route 70 between mile markers 260 and 271.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3344 11019 3343 11030 3344 11032 3340 11035
3340 11041 3338 11045 3330 11045 3329 11046
3333 11066 3365 11051 3355 11015
TIME...MOT...LOC 2244Z 023DEG 9KT 3350 11032
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
AYSpecial weather statement, Jul 9, 4:43 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
443 PM MST Tue Jul 9 2024
AZZ547-556-558-562-563-100045-
Southeast Gila County AZ-Tonto Basin AZ-Globe/Miami AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
443 PM MST Tue Jul 9 2024
...A STRONG THUNDERSTORM WILL IMPACT GILA AND MARICOPA COUNTIES
THROUGH 545 PM MST...
At 443 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Roosevelt, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Roosevelt, Roosevelt Dam, Tonto National Monument, Tonto Basin, and
Roosevelt Estates.
This includes AZ Route 188 between mile markers 222 and 245, and
between mile markers 265 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3391 11128 3380 11115 3376 11099 3374 11096
3364 11092 3368 11084 3366 11078 3355 11070
3345 11102 3393 11133
TIME...MOT...LOC 2343Z 333DEG 9KT 3373 11097
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
AYThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 5:44 PM MST | Special Weather Statement | PSR | Pinal | 46 min |
| Jul 9, 6:29 PM MST | Special Weather Statement | PSR | Pinal | 46 min |
| Jul 10, 4:37 PM MST | Special Weather Statement | PSR | 23 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.